A word of caution against…another word of caution. (Part 1)
Posted Mar 28 2010 12:00am
In mid February I received a Google Alert that took me to a study published in January 2010: http://tinyurl.com/ygl775x The full text is available for free online…just click on the “Download PDF” button. At first, I admit, I was concerned (I mean, heckaroni, I don’t want to be taking anything that could possibly hurt me…or, horror!, hurt anyone else, for that matter!)…then I read the study again (and again…and again), did a bit of research, and my concern was put to rest.
Back then, I wrote a draft that I didn’t publish immediately but set aside, intending to return to it in a less “heated” moment. Well, I then got caught up in other thingsmy father-in-law’s health condition and so onso I forgot about my draft…and many other things, come to think of it!…until a few days ago, when a blog reader left me a comment that included a link to a study written by three of the same authors who wrote the above-mentioned January paper and published this month (see: http://tinyurl.com/y8k73g4). Other blog readers have since brought that March study to my attention. Judging from the abstract, the content of the March study appears to be much the same as that of the January one, which I shall be discussing in this post (and at least one more). The study is fully available online, so you can read it, too.
Before I begin, I would like to make it clear that I always enjoy reading serious, well-presented and well-argued studies, even if they are critical of something near and dear to me (in this case, curcumin). This particular study, however, does not fall into that category…no, I was not impressed with it. In Part 1, therefore, I would like to make a few points that I will develop further in Part 2…:
Oh phooey, I can’t resist. I interfere…but just on one more point. It is hard not to be struck by a sentence written at the very beginning of the study (my emphasis): A recent pilot study found that curcumin, in certain patients with monoclonal gammopathy of undetermined significance (MGUS), decreases the paraprotein load and the urinary N-telopeptide of type 1 collagen bone turnover marker. While this result is encouraging, .
Now wait a sec…does this mean thatbased only on ONE case study (as we will soon find out)all MGUS folks and, even more so, SMM patients, should avoid cooking with a bit of turmeric without our doctor’s approval?? Even if we are not doing any chemo? Even if we do not have another health condition that requires us to take prescription medicine? Even if we don’t have a medical history similar to the case study discussed in this report? After a moment of surprise, then of irritation, this sentence almost made me laugh. Ridikkulus.
Sure, I agree with the authors that we should always inform and update our doctors on the supplements that we are taking…I have stated that over and over again in blog posts and private messages…that just boils down to common sense.
I am certain, however, that my haematologist would not be overly pleased, to put it mildly, if I phoned her every time I decided to cook something, asking her to check my list of ingredients. “Hello, Prof. S, may I add a bit of grated ginger to my vegetable soup?” C’mon, this is really going a bit too far…
Okay, that’s it for today. As I mentioned, I don’t want to make too many comments right now, but you can be sure that I have plenty to say…ah yes, plenty…stay tuned…